Alert archive / Kansas / Red Flag Warnings in 2026
Red Flag Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 11, 2026, 12:23 PM CDT for 17 counties in Kansas. It took effect at Mar 12, 2026, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2026, 12:23 PM CDT (17:23 UTC)
- In effect from
- Mar 12, 2026, 12:00 PM CDT
- Expired
- Mar 12, 2026, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427 WWUS83 KICT 111723 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1223 PM CDT Wed Mar 11 2026 KSZ032-033-047>052-067-068-082-083-091-092-121200- /O.UPG.KICT.FW.A.0002.260312T1700Z-260313T0100Z/ /O.NEW.KICT.FW.W.0003.260312T1700Z-260313T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Sedgwick-Harper-Sumner- 1223 PM CDT Wed Mar 11 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT THURSDAY FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND SOUTH CENTRAL KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 8 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger... * Winds...Southwest 25 to 35 mph with gusts up to 45 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
3 follow-up statements
750 WWUS83 KICT 120658 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 158 AM CDT Thu Mar 12 2026 KSZ053-069-093-122300- /O.EXA.KICT.FW.W.0003.260312T1700Z-260313T0100Z/ Chase-Butler-Cowley- 158 AM CDT Thu Mar 12 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND SOUTH CENTRAL KANSAS... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 8 PM CDT this evening. * Extreme Grassland Fire Danger... * Winds...Southwest 25 to 35 mph with gusts around 45 mph. * Relative Humidity...As low as 22 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-033-047>052-067-068-082-083-091-092-122300- /O.CON.KICT.FW.W.0003.260312T1700Z-260313T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Sedgwick-Harper-Sumner- 158 AM CDT Thu Mar 12 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND SOUTH CENTRAL KANSAS... * Extreme Grassland Fire Danger... * Winds...Southwest 25 to 35 mph with gusts up to 50 mph. * Relative Humidity...As low as 20 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
295 WWUS83 KICT 121855 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS Issued by National Weather Service Topeka KS 155 PM CDT Thu Mar 12 2026 KSZ032-033-047>053-067>069-082-083-091>093-130100- /O.CON.KICT.FW.W.0003.000000T0000Z-260313T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- 155 PM CDT Thu Mar 12 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND SOUTH CENTRAL KANSAS... * Extreme Grassland Fire Danger... * Winds...Southwest 25 to 35 mph with gusts up to 48 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will have the potential to spread quickly and behave erratically. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
580 WWUS83 KICT 130050 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 750 PM CDT Thu Mar 12 2026 KSZ032-033-047>053-067>069-082-083-091>093-130200- /O.EXP.KICT.FW.W.0003.000000T0000Z-260313T0100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- 750 PM CDT Thu Mar 12 2026 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR CENTRAL AND SOUTH-CENTRAL KANSAS... With cooling temperatures and decreasing winds this evening, extreme grassland fire danger is coming to an end. However, very high grassland fire danger will continue through the evening and nighttime hours. Continue to avoid burning or any activities that may cause a spark over the next few hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 11, 6:38 AM CDT, 5 hours 45 minutes earlier. Its key messages:
- Cooler temperatures and gusty north will will prevail for today
- Very High to Extreme Fire Danger is expected for Thursday with strong southwest winds and warmer temperatures, a Fire Weather Watch has been hoisted
- Confidence is increasing for dry weather conditions to continue for several days across the region, as longer range models show a upper level weather pattern change that becomes less favorable for precipitation
Area forecast discussion, Mar 11, 6:38 AM CDT, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 638 AM CDT Wed Mar 11 2026 .KEY MESSAGES... - Cooler temperatures and gusty north will will prevail for today - Very High to Extreme Fire Danger is expected for Thursday with strong southwest winds and warmer temperatures, a Fire Weather Watch has been hoisted - Confidence is increasing for dry weather conditions to continue for several days across the region, as longer range models show a upper level weather pattern change that becomes less favorable for precipitation && .DISCUSSION... Issued at 308 AM CDT Wed Mar 11 2026 Cooler conditions along with gusty north winds will be a dramatic change from yesterday's very warm temperatures over southern Kansas. Meanwhile, the upper level weather system that brought all the showers/storms to the area last night will push a strong cold front well south of the Gulf states for tonight into Thursday. This will shove all the rich low level moisture well south into the Gulf of Mexico and it will take several days to recover/return anytime soon for Kansas. As a result, a dry weather pattern is likely to prevail for several days across the central plains. Heading into Thursday, HREF probabilities continue to increase for 850mb wind speeds of 40kts or greater to occur during the afternoon hours on Thursday. The combination of tightening surface pressure gradient and deeper mixing of the atmosphere tapping into those stronger 850mb winds will create strong southwest winds during the day on Thursday. Wind advisory levels could be attained across central and south central Kansas. A upper level wave travel southeast across the northern plains into the Great Lakes region Thursday night. This will push a frontal boundary southward across the central plains for Friday and will come through dry with no moisture available. Model ensembles continue to show a well pronounced and fleet-footed upper level wave moving across the central plains on Sunday, and under going explosive surface cyclogenesis over the Great Lakes region. This will push colder air southward across Kansas for late Saturday night through the day on Sunday. The gusty north winds will make conditions feel colder with below normal temperatures continuing through Monday. The cold air looks to be short-lived as long range models show an amplification of a upper level ridge pattern over the Rockies gradually shifting east into the central plains for Tuesday and Wednesday. This pattern shift strongly favors a warmer than normal temperatures and dry weather conditions. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 634 AM CDT Wed Mar 11 2026 Low clouds(MVFR category) will linger over southeast Kansas this morning then should gradually rise above MVFR cigs by this afternoon. Gusty northwest winds will affect the entire region for the morning through the afternoon hours today. VFR conditions expected through the night with winds diminishing around sunset. && .FIRE WEATHER... Issued at 308 AM CDT Wed Mar 11 2026 Very high fire danger will affect central Kansas this afternoon with gusty north winds and dry air. Thursday remains the day of focus for dangerous fire weather conditions. Very strong southwest winds, warmer temperatures, and lower relative humidity levels will create Very High to Extreme fire danger across central and south central Kansas. Southwest wind gusts of 35 to 45 mph at times will impact the Fire Weather Watch area. Any fire that ignites will have HIGH potential to turn into a wildfire and be nearly impossible to control. Like we mentioned yesterday models are still showing signs of high clouds moving across the region on Thursday. If those high clouds become thicker it would hinder our GOES satellite technology full capabilities to detect grassland wildfires compared to clear sky days. We could see very high fire danger materialize again for Sunday afternoon with strong north winds, however that fire weather risk will depend on the arrival time of colder air. If the colder air moves in sooner this could lower the fire weather risk into the high category. && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ032-033-047>052-067-068-082-083-091-092. && DISCUSSION...CDJ AVIATION...CDJ FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 11, 3:30 AM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 330 AM CDT Wed Mar 11 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 330 AM CDT Wed Mar 11 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very high fire danger is possible over central Kansas this afternoon due to gusty north winds and low relative humidity levels. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very dangerous fire weather conditions are expected to occur on Thursday over central and south central Kansas. As a result, a fire weather watch has been hoisted for those areas. Strong southwest winds, warmer temperatures, and low relative humidity values will create extreme fire danger levels during the afternoon and early evening hours. Very high fire danger will affect locations east of the Kansas turnpike. Avoid outdoor burning as any fire would be very difficult to impossible to control. Very high fire danger will be possible again for Sunday afternoon across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, Mar 11, 9:34 AM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
934 AM CDT Wed Mar 11 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM Rain Benton 37.79N 97.11W
03/11/2026 M2.02 Inch Butler KS Trained Spotter
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Reno, Sedgwick, Sumner | 60 min |
| Mar 10, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Reno, Sedgwick | 64 min |
| Mar 10, 8:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 27 min |
| Mar 10, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 55 min |
| Mar 10, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| Mar 10, 10:14 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 46 min |
| Mar 10, 10:47 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 26 min |
| Mar 11, 1:33 AM CDT | Fire Weather Watch | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 11 hr |
Nearby
Red Flag Warnings in Kansas, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.